Economics at your fingertips  

How robust is the uniform emissions pricing rule to social equity concerns?

Jan Abrell, Sebastian Rausch and Giacomo A. Schwarz

Journal of Environmental Economics and Management, 2018, vol. 92, issue C, 783-814

Abstract: This paper examines pollution tax differentiation across industries in light of social equity concerns using theoretical and numerical general equilibrium analyses in an optimal tax framework. We characterize the drivers for non-uniform optimal taxes stemming from the interaction of household heterogeneity with social preferences. Quantitatively assessing the case of price-based CO2 emissions control in the U.S. economy, we find that uniform emissions pricing is approximately optimal when social concerns are defined over inequity induced by the environmental tax. The deviation from uniform emissions pricing, however, becomes non-negligible when pollution tax rebates deviate much from optimal transfer schemes or when social concerns are defined over both policy-induced impacts and inequity unrelated to environmental policy. Our results are robust to a number of model extensions including the stringency of the environmental target, downstream vs. upstream taxation, pre-existing distortionary taxes, and parametric uncertainty in firms’ and households’ equilibrium tax responses.

Keywords: Differentiated environmental taxes; Carbon pricing; Climate policy; Industries; Heterogeneous households; Social inequality; Optimal taxation; General equilibrium (search for similar items in EconPapers)
JEL-codes: H23 Q52 C68 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

DOI: 10.1016/j.jeem.2017.09.008

Access Statistics for this article

Journal of Environmental Economics and Management is currently edited by M.A. Cole, A. Lange, D.J. Phaneuf, D. Popp, M.J. Roberts, M.D. Smith, C. Timmins, Q. Weninger and A.J. Yates

More articles in Journal of Environmental Economics and Management from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

Page updated 2020-04-05
Handle: RePEc:eee:jeeman:v:92:y:2018:i:c:p:783-814